Illinois, 2011

Hail in Illinois, August 13, 2011

August 13, 2011 · NWS DVN · 4 events in 3 counties and zones

Scattered showers and thunderstorms developed over eastern Iowa and northwest Illinois during the afternoon hours of August 13, 2011 as a powerful storm system rotated through the upper Midwest and Mid Mississippi Valley. The main threat from these thunderstorms as they moved through northwest Illinois was small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Scattered showers and thunderstorms developed over eastern Iowa and northwest Illinois during the afternoon hours of August 13, 2011 as a powerful storm system rotated through the upper Midwest and Mid Mississippi Valley. The main threat from these thunderstorms as they moved through northwest Illinois was small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 13, 6:54 AM CST, 6 hours 21 minutes earlier.

Area forecast discussion, Aug 13, 6:54 AM CST, 6 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
754 AM CDT SAT AUG 13 2011

.UPDATE...
RUC TRENDS SUGGEST TWO POSSIBLE SCENARIOS. THE FIRST IS THAT THE
CURRENT PRECIP WITH THE LEAD VORT MAX WILL LINGER INTO THE LATE
MORNING HOURS. THE OTHER SCENARIO IS THE CURRENT PRECIP DISSIPATES
BUT THE NEXT ROUND BEINGS TO DEVELOP IN THE 16Z-18Z TIME FRAME.
EITHER WAY THE IDEA OF A PAUSE IN THE PRECIP IN THE HWY 20
CORRIDOR DOES NOT LOOK ENTIRELY CORRECT.

WHEN THE PRECIP DOES DEVELOP LATER TODAY THE RUC IS SUGGESTING A
FAIRLY SUBSTANTIAL LINE OF STORMS DEVELOPING FROM NORTHEAST IOWA
INTO WISCONSIN AND THEN MOVING SOUTHEAST INTO THE NORTHEAST
QUADRANT OF THE CWFA. THE OVERALL STRONG PVA FROM THE INCOMING
VORT MAX MAY ALSO ALLOW ANOTHER LINE TO DEVELOP FURTHER TO THE
SOUTH WITH IT GENERALLY MOVING EAST ONCE IT DEVELOPS. THE CURRENT
WX AND POPS FOR THIS AFTERNOON STILL LOOKS REASONABLE WITH THE
HIGHEST POPS GENERALLY OVER THE EASTERN TWO THIRDS OF THE CWFA.

A MINOR UPDATE TO THE FCST WILL BE AVAILABLE SHORTLY.
..08..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
Hazardous weather outlook, Aug 13, 4:00 AM CST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT SAT AUG 13 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-141000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CDT SAT AUG 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT.

THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS
EAST OF A LINE FROM QUINCY...TO GALESBURG...TO CHICAGO. CURRENT
INFORMATION SUGGESTS DAMAGING WINDS AND LARGE HAIL ARE THE MOST
LIKELY THREAT. HOWEVER...AN ISOLATED TORNADO CANNOT BE RULED OUT.
THE MOST LIKELY TIME PERIOD FOR SEVERE STORMS WOULD BE THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY. IT IS TOO EARLY TO
TELL IF STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

The radar

The Lincoln radar (KILX), 110 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Putnam

When
August 13, 1:15 PM CST
Where
Putnam County, 4 mi SW of Mc Nabb
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.139, -89.274

Hail, Putnam

When
August 13, 1:15 PM CST
Where
Putnam County, Mc Nabb
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.180, -89.220

The spotter reported lots of dime sized hail.

Hail, Carroll

When
August 13, 1:45 PM CST
Where
Carroll County, 5.16 mi NW of Lanark
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.160, -89.890

Time of hail fall was estimated from radar.

Hail, Whiteside

When
August 13, 1:55 PM CST
Where
Whiteside County, 3.3 mi SE of Coleta
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.870, -89.750

The spotter reported dime sized hail with some slightly larger stones also falling.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339657, 339658, 339659, 339660.